[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
July 22, 1939

FATAL HEMOLYTIC ANEMIA FOLLOWING THE ADMINISTRATION OF SULFANILAMIDE

Author Affiliations

CLEVELAND

From the Institute of Pathology, Western Reserve University School of Medicine and University Hospitals.

JAMA. 1939;113(4):291-294. doi:10.1001/jama.1939.02800290017006
Abstract

Acute hemolytic anemia is now a well known complication of sulfanilamide therapy. So far only one fatality has been recorded.1 This report describes a second fatal case.

REPORT OF CASE 

Clinical History.—  H. B., a Negro woman aged 64, admitted to University Hospitals Jan. 10, 1939, in the service of Dr. W. B. Chamberlin, to whom I am indebted for permission to report this case, complained of pain in the right ear. For two weeks prior to admission she had had an infection of the upper respiratory tract and sore throat with malaise and anorexia. Four days before admission pain developed in her right ear; this was followed by a thin discharge from the ear. The pain became worse and at the time of admission it was constant and throbbing.The patient was known to have syphilis and had received antisyphilitic therapy in the outpatient department of the Lakeside

×